Alert archive / Pennsylvania / Flash Flood Warnings in 2015
Flash Flood Warning 48, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Sep 9, 2015, 5:25 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2015, 5:25 PM EDT (21:25 UTC)
- Expired
- Sep 9, 2015, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 30 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 5:30 PM EDT | FLASH FLOOD | 1 Ese Shaler Township, PA | 1 FOOT OF FLOWING WATER AT THE INTERSECTION OF GLEN DOUGLAS DRIVE AND GLEN SCOTT DRIVE |
| Sep 9, 5:30 PM EDT | FLASH FLOOD | 1 Nne Shaler Township, PA | FLOODED ROADWAY - NB WILLIAM FLYNN HWY/SPENCER LANE - INTERSECTION SUBMERGED AND BEING SHUT DOWN |
| Sep 9, 5:30 PM EDT | FLASH FLOOD | 2 E Shaler Township, PA | 1085 SAXONBURG BLVD - FLOODED ROADWAY AND DEBRIS IN THE ROADWAY |
| Sep 9, 5:30 PM EDT | FLASH FLOOD | Etna, PA | FLOODED ROADWAY 500 BUTLER STREET NEAR ADVANCE AUTO PARTS - CRESCENT ROAD CLOSED AND INTERSECTION SHUT DOWN |
| Sep 9, 5:33 PM EDT | FLASH FLOOD | 1 Nnw Etna, PA | 9 MORGAN AVENUE - ROADWAY FLOODED AND SEWAGE BACKING UP IN HOUSES. |
| Sep 9, 5:53 PM EDT | FLASH FLOOD | 1 Nw Blawnox, PA | INTERSECTION OF DELTA AND ALPHA DRIVE - FLOODED ROADWAY AND WATER UP TO WINDOWS OF CARS |
| Sep 9, 6:08 PM EDT | FLASH FLOOD | 1 Nne Shaler Township, PA | 1607 WILLIAM FLYNN HWY - 6 CARS STUCK IN STANDING WATER- WATER HALF WAY UP THE DOORS - FLOODING ALSO GOING INTO GOSS GAS BUILDING |
| Sep 9, 6:11 PM EDT | FLASH FLOOD | 1 N Etna, PA | LANDSLIDE ON MIDDLE RD |
| Sep 9, 6:18 PM EDT | FLASH FLOOD | 1 Nne Shaler Township, PA | ROUTE 8 WILL BE CLOSED FROM THE MCDONALDS TO THE KMART IN SHALER DUE TO ROADWAY FLOODING. |
| Sep 9, 6:23 PM EDT | FLASH FLOOD | 1 Ene Shaler Township, PA | MAPLE AT GLENN AVENUE - FLOODED ROADWAY WITH PARTIAL ROADWAY COLLAPSE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
825
WGUS51 KPBZ 092125
FFWPBZ
PAC003-100030-
/O.NEW.KPBZ.FF.W.0048.150909T2125Z-150910T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT WED SEP 9 2015
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN ALLEGHENY COUNTY IN SOUTHWESTERN PENNSYLVANIA...
* UNTIL 830 PM EDT
* AT 524 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED A
THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO
INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PITTSBURGH...PENN HILLS...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...
FRANKLIN PARK...SHALER TOWNSHIP...PLUM...NORTH SIDE PITTSBURGH...
HAMPTON TOWNSHIP...NEW KENSINGTON...O'HARA TOWNSHIP...BELLEVUE...
WEST VIEW...STOWE TOWNSHIP...OAKMONT...MCKEES ROCKS...FOX CHAPEL...
ARNOLD...AVALON AND MILLVALE.
ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT
NWSPITTSBURGH.
&&
LAT...LON 4044 8005 4054 8013 4061 7979 4058 7977
4056 7977 4055 7976 4055 7974 4051 7971
$$3 follow-up statements
434
WGUS71 KPBZ 092232
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EDT WED SEP 9 2015
PAC003-100030-
/O.CON.KPBZ.FF.W.0048.000000T0000Z-150910T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
632 PM EDT WED SEP 9 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHEASTERN ALLEGHENY COUNTY...
AT 630 PM EDT...EMERGENCY MANAGEMENT REPORTED HEAVY RAIN DUE TO
THUNDERSTORMS OVER MUCH OF SHALER TOWNSHIP AND ETNA. UP TO THREE
INCHES OF RAIN HAVE ALREADY FALLEN...WITH FLASH FLOODING ONGOING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PITTSBURGH...PENN HILLS...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...
FRANKLIN PARK...SHALER TOWNSHIP...PLUM...NORTH SIDE PITTSBURGH...
HAMPTON TOWNSHIP...NEW KENSINGTON...O'HARA TOWNSHIP...BELLEVUE...WEST
VIEW...STOWE TOWNSHIP...OAKMONT...MCKEES ROCKS...FOX CHAPEL...
ARNOLD...AVALON AND MILLVALE.
ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT
NWSPITTSBURGH.
&&
LAT...LON 4044 8005 4054 8013 4061 7979 4058 7977
4056 7977 4055 7976 4055 7974 4051 7971
$$714
WGUS71 KPBZ 092352
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 PM EDT WED SEP 9 2015
PAC003-100030-
/O.CON.KPBZ.FF.W.0048.000000T0000Z-150910T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
752 PM EDT WED SEP 9 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHEASTERN ALLEGHENY COUNTY...
AT 749 PM EDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN THE
SHALER AND ETNA AREAS. HEAVIER RAIN HAS ENDED BUT RUNOFF FROM
PREVIOUS RAINFALL WILL CONTINUE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PENN
HILLS...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP... FRANKLIN
PARK...SHALER TOWNSHIP...PLUM...NORTH SIDE PITTSBURGH... HAMPTON
TOWNSHIP...NEW KENSINGTON...O'HARA TOWNSHIP...BELLEVUE...WEST
VIEW...STOWE TOWNSHIP...OAKMONT...MCKEES ROCKS...FOX CHAPEL...
ARNOLD...AVALON AND MILLVALE.
ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER INCH ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT
NWSPITTSBURGH.
&&
LAT...LON 4044 8005 4054 8013 4061 7979 4058 7977
4056 7977 4055 7976 4055 7974 4051 7971
$$837
WGUS71 KPBZ 100027
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
827 PM EDT WED SEP 9 2015
PAC003-100036-
/O.EXP.KPBZ.FF.W.0048.000000T0000Z-150910T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
827 PM EDT WED SEP 9 2015
...THE FLASH FLOOD WARNING FOR NORTHEASTERN ALLEGHENY COUNTY WILL
EXPIRE AT 830 PM EDT...
RAIN HAS ENDED AND FLOOD WATERS WILL RECEDE. PLEASE CONTINUE TO HEED
ANY ROAD CLOSURES.
LAT...LON 4044 8005 4054 8013 4061 7979 4058 7977
4056 7977 4055 7976 4055 7974 4051 7971
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:37 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 9, 3:37 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 337 PM EDT WED SEP 9 2015 .SYNOPSIS... SHOWERS AND SOME THUNDERSTORMS ARE LIKELY TONIGHT AND THURSDAY WITH THE PASSAGE OF A COLD FRONT. THIS FRONT WILL END TEMPERATURES BACK TO SEASONAL LEVELS. && .NEAR TERM /THROUGH THURSDAY/... COLD FRONT IS CURRENTLY MOVING ACROSS THE FORECAST AREA...ALTHOUGH SHOWERS REMAIN SOMEWHAT SCATTERED IN COVERAGE AT THIS TIME. CONSIDERING THE AMOUNT OF SUNSHINE THAT WAS PRESENT BEFORE THE ARRIVAL OF SHOWERS...THIS LIKELY HAS ERODED SOME OF THE CAP AND WILL ALLOW FOR GREATER INSTABILITY. THIS COULD ALLOW FOR SOME STRONGER THUNDERSTORMS WITH GUSTY WINDS POSSIBLE. INTENSITY OF RAIN IS EXPECTED TO PICK UP OVERNIGHT AS A WAVE WILL DEVELOP ALONG THE FRONT TO THE SOUTH AND MOVE ALONG THE FRONT. HAVE CONTINUED CATEGORICAL NUMBERS ACROSS THE SOUTHEAST...WITH THE POSSIBILITY OF AN INCH OF RAIN IN THE WEST VIRGINIA/MARYLAND RIDGES. THE FRONT WILL CONTINUE TO INCH EASTWARD ON THURSDAY...AND THE PRIMARY CHANGES DURING THIS TIME PERIOD WERE TO SLIGHTLY ACCELERATE THE DEPARTURE OF RAINFALL AND KEEP CLOUD COVER IN SLIGHTLY LONGER. AFTER 11 DAYS IN A ROW WITH ABOVE NORMAL TEMPERATURES...HIGHS ON THURSDAY SHOULD FINALLY RETURN TOWARDS CLIMATOLOGY WITH VALUES IN THE 70S. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... A PASSING SHOWER COULD REMAIN IN THE WV/MD RIDGES THURSDAY EVENING...BUT DRY WEATHER WILL PREVAIL THURSDAY NIGHT INTO FRIDAY. THERE IS STILL SOME MODEL DISAGREEMENT FOR TIMING WITH THE NEXT FRONT...WITH MODELS NOW INDICATING THE CHANCE FOR A FRIDAY AFTERNOON/EVENING PASSAGE. SPED UP THE TIMING SLIGHTLY FOR THE FRONT...BUT DID NOT HAVE ENOUGH CONFIDENCE TO BUMP UP POPS TO LIKELY AT THIS TIME. IN FACT...THE MORE LIKELY TIME FOR HIGHER POPS WILL PROBABLY COME OVER THE WEEKEND...AS MODELS SHOW STRONG AGREEMENT ON AN UPPER TROUGH BECOMING A CUTOFF LOW AND DRIFTING OVER THE REGION. THIS REQUIRED INCREASING SKY COVER AND PRECIPITATION CHANCES AND DECREASING HIGH TEMPERATURES. SOME LOCATIONS WILL STRUGGLE TO REACH 70 ON SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... BROAD UPPER LEVEL TROUGHING IS FORECAST TO DEVELOP OVER THE EASTERN CONUS FOR THE LONG TERM PERIOD...LEADING TO COOLER TEMPERATURES AND LOW PRECIP CHANCES. EXTENDED GRIDS WERE CONSTRUCTED CLOSE TO WPC GUIDANCE. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... COLD FRONT MOVING SLOWLY THROUGH THE FORECAST AREA THIS EVENING. GUSTY SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE LATE EVENING AND COULD RESULT IN TEMPORARY RESTRICTIONS WITH INDIVIDUAL CELLS. EVENTUAL MVFR CONDITIONS ARE EXPECTED BY LATE EVENING MAINLY SOUTH OF KPIT WHERE BETTER MOISTURE POOLING ALONG THE FRONT IS EXPECTED. EXPECTING VERY GRADUAL IMPROVEMENT THROUGH THE DAY THURSDAY. TAX OUTLOOK...THURSDAY THROUGH MONDAY... RESTRICTIONS ARE POSSIBLE AGAIN BY THE WEEKEND WITH AN UPPER TROUGH. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Sep 9, 3:30 AM EDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 330 AM EDT WED SEP 9 2015 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-100730- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 330 AM EDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:52 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Westmoreland | 38 min |
| Sep 9, 5:05 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington | 3 hr |
| Sep 9, 6:21 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Beaver, Butler, Washington | 3 hr |
| Sep 9, 6:46 PM EDT | Flash Flood Warning | PBZ | Allegheny, Beaver, Butler | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.